Alert archive / Colorado / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 116, NWS Pueblo, CO

August 1, 1998Baca County, Las Animas County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Aug 1, 1998, 4:32 PM MDT for Baca County, Las Animas County, Colorado. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 1, 1998, 4:32 PM MDT (22:32 UTC)
Expired
Aug 1, 1998, 5:35 PM MDT
In force
63 min
Issued by
NWS Pueblo, CO
Area
Whole counties

Counties Baca County, CO, Las Animas County, CO

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.5 hours before the alert went out and 273 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 1998-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 1998-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-242 J/kg
Mixed-layer LCL
1743 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPUB 012233
SVRPUB
COC009-071-012335-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
432 PM MDT SAT AUG 1 1998

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BACA COUNTY IN SOUTHEASTERN COLORADO
  EASTERN LAS ANIMAS COUNTY IN SOUTHEASTERN COLORADO

* UNTIL 535 PM MDT

* AT 430 PM...RADAR SHOWED ONE SEVERE STORM 14 MILES SOUTHEAST OF KIM
  OR 65 MILES EAST SOUTHEAST OF TRINIDAD MOVING NORTHEAST AT 20
  MPH.  ANOTHER SEVERE STORM WAS 13 MILES SOUTHWEST OF SPRINGFIELD.


SOME LOCATIONS AFFECTED WILL BE OPEN COUNTRY SOUTH OF KIM THROUGH
530 PM AND NEAR SPRINGFIELD BY 450 PM.  AT THIS TIME...THE MOST
LIKELY SEVERE WEATHER WITH THIS STORM IS LARGE HAIL AND DAMAGING
WINDS.  IF YOU ARE IN OR CLOSE TO THE WARNED AREA GO TO SAFETY IN A
SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.  SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING.

JK/PGW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 2:47 PM MDT, 1 hour 45 minutes earlier.

Area forecast discussion, Aug 1, 2:47 PM MDT, 1 hour 45 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
245 PM MDT WED JUL 29 1998

WILL KEEP THIS SHORT AS BUSY WITH DEVELOPING WEATHER.  MAIN
CONCERN IS TONIGHT'S THUNDERSTORM ACTIVITY AS SHORTWAVE ENERGY
INTERACTS WITH ABUNDANT MOISTURE...SO WILL GO WITH SCATTERED
SHOWERS AND THUNDERSTORMS...SOME CONTAINING LOCALLY HEAVY RAIN
ALONG WITH A FEW SEVERE STORMS...ESPECIALLY EASTERN SECTORS.
MINIMUM TEMPERATURDES ON SUNDAY MORNING TO BE CLOSE TO THIS
MORNING'S VALUES CWFA-WIDE.

"77"

In the hours before

Special weather statement, Aug 1, 11:59 AM MDT, 4 hours 33 minutes before
COZ060>081-020600-

SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO
NATIONAL WEATHER SERVICE PUEBLO CO
1159 AM MDT SAT AUG 1 1998

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES:

ALAMOSA      BACA        BENT          CHAFFEE        CONEJOS
COSTILLA     CROWLEY     CUSTER        EL PASO        FREMONT
HUERFANO     KIOWA       LAS ANIMAS    MINERAL        OTERO
PROWERS      PUEBLO      RIO GRANDE    SAGUACHE       TELLER

THE ATMOSPHERE WILL REMAIN MOIST TODAY WITH ABOVE AVERAGE
MOISTURE CONTENT.  A WEATHER DISTURBANCE WILL MOVE INTO THE
NORTHERN ROCKIES THIS AFTERNOON WITH COOLING ALOFT OVER WESTERN
COLORADO HELPING TO INCREASE THE INSTABILITY ACROSS THE
MOUNTAINS.

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING
ACROSS THE MOUNTAINS AND MOUNTAIN VALLEYS.  A FEW OF THESE
THUNDERSTORMS COULD BECOME SEVERE WITH THE MAIN THREAT BEING
LARGE HAIL.  LOCALLY HEAVY RAIN IS ALSO POSSIBLE.

CHANCES FOR THUNDERSTORMS THIS AFTERNOON AND EVENING WILL BE
HIGHEST NEAR THE MOUNTAINS FROM COLORADO SPRINGS SOUTHWARD TO
TRINIDAD.  A FEW THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAINFALL
BUT THUNDERSTORM COVERAGE SHOULD BE SCATTERED AT BEST.
SPOTTER ACTIVATION IS POSSIBLE LATER TODAY.

"7"

Nearby

Severe Thunderstorm Warnings in Colorado, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.